North Carolina, 2015

Lightning Strike in North Carolina, April 9, 2015

April 9, 2015 · NWS RAH · 1 event in 1 county or zone

A lightning fatality occurred during a round of early morning sub severe storms. A woman was out walking her 2 dogs when lightning struck her and her dogs just outside her home.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

A lightning fatality occurred during a round of early morning sub severe storms. A woman was out walking her 2 dogs when lightning struck her and her dogs just outside her home. The dogs died instantly, while she passed away several days later.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Apr 9, 2:51 AM EST, 1 hour 24 minutes earlier.

Area forecast discussion, Apr 9, 2:51 AM EST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
351 AM EDT THU APR 9 2015

.SYNOPSIS...A BACKDOOR COLD FRONT WILL SETTLE ACROSS NORTH CAROLINA
TODAY... AND THEN RETREAT BACK NORTHWARD BY EARLY TONIGHT. BREEZY
AND GUSTY SOUTHWEST WINDS FRIDAY WILL BRING INCREASED CHANCES FOR
SHOWERS AND STORMS... AHEAD OF A COLD FRONT THAT WILL SWEEP THROUGH
THE AREA LATE FRIDAY THROUGH FRIDAY NIGHT. HIGH PRESSURE WILL BUILD
IN FOR THE WEEKEND.

&&

.NEAR TERM /TODAY THROUGH TONIGHT/...
AS OF 255 AM THURSDAY...

SCATTERED SHOWERS AND STORMS CONTINUE TO FORM EARLY THIS MORNING
OVER THE WRN AND SRN CWA... ALONG AND SOUTHWEST OF THE BACKDOOR
FRONT/MERGED OUTFLOW (FROM LAST EVENING'S SUPERCELL) CURRENTLY
SPRAWLED NW TO SE THROUGH CENTRAL NC. THIS CONVECTION IS TRAVELING
WITH THE (WEAK) MEAN FLOW TOWARD THE ENE INTO THE MORE STABLE
SURFACE-BASED AIR... WHICH SHOULD LIMIT ITS ABILITY TO INTENSIFY
OVERNIGHT. BUT ELEVATED INSTABILITY PERSISTS WITH 500-1000 J/KG
MUCAPE AND OBSERVED MID LEVEL LAPSE RATES OVER 7 C/KM... AND
EFFECTIVE SHEAR HOLDS AT 30-40 KTS ALONG THE CAPE GRADIENT WITH
OBSERVED HIGH MOISTURE TRANSPORT IN THE LOW LEVELS AND PW OVER 150%
OF NORMAL. THESE FACTORS WILL CONTINUE TO SUPPORT SCATTERED PULSING
SHOWERS/STORMS ESPECIALLY ACROSS THE WRN AND SRN CWA... ALONG AND SW
OF THE FRONT/OUTFLOW... WITH LESSER COVERAGE TO THE NORTH AND EAST
WHERE INSTABILITY IS MORE ELEVATED. HOWEVER... WE WILL NEED TO WATCH
THE CONVECTIVE COMPLEX NOW OVER WRN VA TO ENSURE THAT ITS COLD POOL
AND MID LEVEL MCV DOES NOT PROPAGATE TOO FAR SE TOWARD OUR NE CWA
OVER THE NEXT SEVERAL HOURS... AS WAS INDICATED BY EARLIER HRRR RUNS
AND HINTED AT BY THE LATEST NAM. AFTER THIS MCV SHIFTS EASTWARD OFF
THE VA COAST AS IT IS EXPECTED TO DO BY MID MORNING... LARGE SCALE
FALLING HEIGHTS OVER THE NRN PLAINS INTO THE UPPER MIDWEST THIS
MORNING SHOULD FORCE GRADUAL RISES IN HEIGHTS DOWNSTREAM OVER THE
MIDATLANTIC AND SOUTHEAST BY LATER TODAY... LEADING TO A SLIGHT
DECREASE IN DEEP LAYER SHEAR. BUT WE SHOULD MAINTAIN AT LEAST
MODERATE INSTABILITY ALONG AND SOUTHWEST OF THE FRONTAL ZONE...
WHICH IS EXPECTED TO MOVE OR JUMP BACK NORTHEAST LATE TODAY OR THIS
EVENING... WITH MID LEVEL LAPSE RATES EXPECTED TO HOLD AT 6.5-7.0
C/KM... MUCAPE UP TO 1500-2500 J/KG (ACCORDING TO THE NAM)... AND
WHAT SHOULD STILL BE SUFFICIENT EFFECTIVE DEEP LAYER SHEAR TO
SUPPORT CONVECTION. THE NAM CONCENTRATES THE BETTER CONVECTION
COVERAGE ALONG AND JUST SW OF THE FRONT FROM THE TRIAD REGION ACROSS
CENTRAL NC THROUGH THE CENTRAL COASTAL PLAIN TODAY... AND THIS LOOKS
VERY REASONABLE. WILL HAVE A 40-60% POP MAINLY FROM LATE MORNING
THROUGH THE AFTERNOON WITH THE HIGHER-END POPS ORIENTED IN A BAND NW
TO SE FROM AROUND INT TO GSB. A STRONG TO POSSIBLY SEVERE STORM OR
TWO REMAINS POSSIBLE TODAY GIVEN THE ANTICIPATED CONVECTIVE
PARAMETERS. WHILE WE DON'T EXPECT A WIDESPREAD SEVERE THREAT TODAY
WITH THE RISE IN MID LEVEL HEIGHTS... MODELS DO INDICATE AN UPPER
DIVERGENCE MAX LATER TODAY OVER CENTRAL NC... AND THIS PLUS HIGH PW
VALUES SUGGEST POTENTIAL FOR A FEW STRONG CELLS AND SLOW-MOVING
HEAVY RAINERS. BY TONIGHT... WE SHOULD SEE THE HIGHER COVERAGE
TRANSITION INTO THE NW CWA... AS THIS IS WHERE THE SHEAR WILL
STRENGTHEN AND BECOME MORE SUPPORTIVE OF CONVECTION... WHEREAS
SOUTHEAST SECTIONS WILL BE MORE UNDER THE INFLUENCE OF THE BUILDING
RIDGE ALONG THE SOUTHEAST COAST WITH WEAKER SHEAR. THE SLIGHTLY
DRIER AIR NOW NOTED IN BLENDED TPW IMAGERY NORTH AND NE OF THE
BAHAMAS WILL BE DRAWN NORTHWARD INTO ERN NC AS WELL... LIKELY
LEADING TO LOWER COVERAGE OF SHOWERS AND ISOLATED STORMS SE OF THE
TRIANGLE AS WE HEAD INTO TONIGHT. EXPECT HIGHS OF 80-85 OVER THE SW
HALF WITH COOLER MID-UPPER 70S NE OF THE FRONT WHERE LOW CLOUDS WILL
LINGER THE LONGEST BEFORE STARTING TO THIN AND MIX OUT. WARM LOWS
TONIGHT MAINLY IN THE MID 60S AS WE'LL BE FULLY IN THE PREFRONTAL
WARM SECTOR. -GIH

&&

.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
AS OF 325 AM THURSDAY...

MID LEVEL MULTI-STREAM ENERGY WILL PHASE INTO AN INTENSIFYING MID
LEVEL LOW OVER THE NRN GREAT LAKES FRI AND PUSH A COLD FRONT ESE...
REACHING THE SPINE OF THE APPALACHIANS BY EARLY FRI AFTERNOON. THIS
FRONT WILL THEN PUSH SE THROUGH CENTRAL NC FROM EARLY EVENING
THROUGH FRI NIGHT... PROPELLED BY THE PASSAGE OF THE MID LEVEL LOW
OVER SRN QUEBEC AND BY COOL HIGH PRESSURE BUILDING IN FROM THE MID
MISS VALLEY. LOW LEVEL SW WINDS WILL INCREASE AHEAD OF THE FRONT
WITH SUSTAINED WINDS INTO THE TEENS AND POTENTIAL GUSTS UP TO 25-30
KTS AS INDICATED BY LOW LEVEL MOMENTUM TRANSPORT NOTED ON FORECAST
BUFR SOUNDINGS. EXPECT A RELATIVE LULL IN PRECIP FRI MORNING... A
FUNCTION OF RISING HEIGHTS ALOFT OVER THE ERN CAROLINAS AND BRIEF
WEAK SUBSIDENCE DOWNSTREAM OF INCREASING PREFRONTAL CONVECTION TO
OUR WEST FROM OH THROUGH KY/TN TO MS/LA. BUT WILL HAVE POPS RISING
TO LIKELY IN THE NW FRI AFTERNOON AS THE FRONT APPROACHES... AND
INTO THE EASTERN CWA FRI EVENING BEFORE TRENDING DRY FROM NW TO SE
LATE. BASED ON EXPECTED VERY HIGH PW (OVER 200% OF NORMAL)... STRONG
LOW LEVEL MOISTURE TRANSPORT... AND A RESUMPTION OF STRONG UPPER
DIVERGENCE IN THE RIGHT ENTRANCE REGION OF A 110+ KT JET STREAK...
POPS MAY NEED TO BE BUMPED UP TO CATEGORICAL LATER TODAY.
THICKNESSES AND STATISTICAL GUIDANCE INDICATE HIGHS FROM 80-85
(WARMEST SE). LOWS FROM THE LOW 50S NW TO THE LOW 60S SE WHERE THE
FRONT MAY NOT CLEAR UNTIL LATE. -GIH

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
AS OF 350 AM THURSDAY...

SATURDAY THROUGH SUNDAY NIGHT: THE COLD FRONT SHOULD BE THROUGH
CENTRAL NC AND ALONG THE NC COAST BY 12Z SATURDAY. HIGH PRESSURE
WILL BUILD IN BEHIND THE FRONT...LINGERING OVER THE AREA THROUGH THE
WEEKEND AND RESULTING IN FAIR WEATHER AND NEAR NORMAL TEMPERATURES.
HIGHS IN THE LOW TO MID 70S AND LOWS IN THE MID TO UPPER 40S
SATURDAY NIGHT...INCREASING TO THE UPPER 40S TO MID 50S SUNDAY NIGHT.

MONDAY THROUGH THURSDAY: A WEAK RIDGE WILL LINGER OVER THE AREA ON
MONDAY AND MONDAY NIGHT AS THE HIGH MOVES OFFSHORE AND ANOTHER COLD
FRONT APPROACHES. THE FRONT WILL BECOME MORE WEST-EAST ORIENTED ON
TUESDAY AND IS EXPECTED TO SLIDE SOUTHWARD INTO CENTRAL NC LATE
TUESDAY/TUESDAY NIGHT. MONDAY AND MONDAY NIGHT SHOULD REMAIN DRY...
WITH HIGHS IN THE MID 70S AND LOWS IN THE UPPER 50S TO LOW 60S.
THERE IS STILL SOME UNCERTAINTY THROUGH THE REMAINDER OF THE PERIOD
WITH RESPECT TO THE TIMING AND COVERAGE OF PRECIPITATION MOVING INTO
AND LINGERING OVER THE AREA. IF THE RIDGE HOLDS THE BACKDOOR FRONT
AT BAY LONGER THAN THE MODELS ARE PREDICTING THEN MUCH OF TUESDAY
COULD REMAIN DRY...HOWEVER GIVEN THE UNCERTAINTY WILL KEEP A SLIGHT
CHANCE OF SHOWERS IN FOR TUESDAY AND TUESDAY NIGHT. ALTHOUGH THE
MODELS WANT TO KEEP LINGERING RAIN IN THROUGH WEDNESDAY AFTERNOON...
WILL KEEP THAT PART OF THE FORECAST DRY UNTIL THERE IS BETTER
AGREEMENT AND HIGHER CONFIDENCE. HIGHS WILL GENERALLY BE IN THE MID
TO UPPER 70S AND LOWS WEDNESDAY NIGHT IN TEH MID 50S.

&&

.AVIATION /06Z THURSDAY THROUGH MONDAY/...
AS OF 1230 AM THURSDAY...

PRIMARY AVIATION CONCERN NEXT 24 HRS: POTENTIAL FOR IFR/LIFR CIGS
THROUGH LATE MORNING AT RWI/RDU WITH LESSER CHANCES AT GSO/INT/FAY.

A SMALL BUT POTENT STORM COMPLEX THAT MOVED SE OVER NRN AND ERN
PORTIONS OF CENTRAL NC THIS PAST EVENING HELPED DRAW A BACKDOOR COLD
FRONT SOUTHWESTWARD WELL INTO CENTRAL NC. WINDS BEHIND THE FRONT ARE
SHIFTING TO BE FROM THE EAST AND NE... AND LOW CLOUDS BASED UNDER
1000 FT AGL ARE EXPECTED TO SPREAD FROM SOUTH CENTRAL AND SE VA
TOWARD THE SOUTH AND SW OVERNIGHT. HIGHEST CONFIDENCE IN IFR/LIFR
CIGS IS AT RWI FOLLOWED BY RDU THEN GSO/INT/FAY. A FEW ADDITIONAL
SHOWERS AND STORMS ARE POSSIBLE THROUGH DAYBREAK MAINLY OVER THE FAR
NORTH AND EAST... FROM GSO TO RDU/RWI/FAY... BUT MOST PLACES WILL
REMAIN DRY OVERNIGHT. VSBYS ARE EXPECTED TO DROP TO MVFR BUT AT THIS
TIME DON'T LOOK LIKELY TO DROP DOWN TO IFR. CIGS SHOULD RISE TO MVFR
BY LATE MORNING THEN TO VFR BY EARLY AFTERNOON... WITH ANOTHER BATCH
OF SCATTERED SHOWERS AND STORMS ORIENTED NW TO SE OVER CENTRAL NC
DEVELOPING BY MID TO LATE AFTERNOON. UNCERTAINTY REGARDING PRECISELY
WHERE THESE STORMS MIGHT FORM AND WHEN... AS WELL AS THE POTENTIAL
FOR LOWER-THAN-EXPECTED COVERAGE... PRECLUDES MENTIONING THEM IN THE
TAFS AT THIS TIME. BUT AVIATORS SHOULD BE AWARE OF THE POSSIBILITY
OF STORMS... AND THE VARIABLE GUSTY WINDS AND SUB-VFR DOWNPOURS THAT
OFTEN ACCOMPANY THEM... BOTH IN THE PREDAWN HOURS AND THIS
AFTERNOON/EARLY EVENING. PATCHY FOG AND AREAS OF IFR/LIFR STRATUS
ARE LIKELY TOWARD THE END OF THE TAF VALID PERIOD PARTICULARLY IN
THOSE LOCATIONS THAT SEE PRECIPITATION TODAY.

LOOKING BEYOND 06Z EARLY FRI MORNING: SUB-VFR STRATUS AND PATCHY FOG
SHOULD PERSIST THROUGH DAYBREAK FRI... BEFORE MIXING UP TO VFR BY
MID MORNING. A BREEZE FROM THE SW AT 10-20 KT RAMPING UP TOWARD
MIDDAY FRI MAY GUST UP TO AROUND 25 KTS FRI AFTERNOON. THIS WILL
OCCUR AHEAD OF A COLD FRONT THAT IS EXPECTED TO PUSH SE THROUGH
CENTRAL NC BETWEEN 00Z AND 09Z SAT. WIDESPREAD SHOWERS AND STORMS
WITH SUB-VFR CONDITIONS IS LIKELY AHEAD OF THE FRONT FROM MID
AFTERNOON FRI THROUGH FRI NIGHT. VFR CONDITIONS ARE LIKELY FROM SAT
MORNING THROUGH MON... AS HIGH PRESSURE BUILDS OVER THE MIDATLANTIC
REGION OVER THE WEEKEND THEN SHIFTS OFFSHORE BY MON. -GIH

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...HARTFIELD
NEAR TERM...HARTFIELD
SHORT TERM...HARTFIELD
LONG TERM...RAH
AVIATION...HARTFIELD
Hazardous weather outlook, Apr 8, 11:03 PM EST, 5 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE RALEIGH NC
1203 AM EDT THU APR 9 2015

NCZ007>011-021>028-038>043-073>078-083>086-088-089-091000-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
1203 AM EDT THU APR 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE ON FRIDAY
AFTERNOON...WITH THE MAIN THREAT FROM HAIL AND A SECONDARY THREAT
OF DAMAGING STRAIGHT LINE WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Apr 9, 1:29 AM EST, 2 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
229 AM EDT THU APR 9 2015

NCZ022-090730-
GUILFORD NC-
229 AM EDT THU APR 9 2015

...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF GUILFORD COUNTY
UNTIL 330 AM EDT...

AT 228 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER HIGH POINT...MOVING NORTHEAST AT 25 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GREENSBORO...HIGH POINT...KERNERSVILLE...MCLEANSVILLE...
GIBSONVILLE...STOKESDALE...LAKE TOWNSEND...AND CLIMAX.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT IN
PONDING OF WATER ON ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND USE
EXTRA CAUTION TO AVOID HYDROPLANING.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
TAKE SHELTER INDOORS IMMEDIATELY. DEADLY LIGHTNING STRIKES CAN OCCUR
WELL AHEAD OF AN APPROACHING STORM...PRIOR TO THE ARRIVAL OF RAIN
AND WIND.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3624 7953 3590 7954 3592 8005 3626 8004
TIME...MOT...LOC 0628Z 238DEG 20KT 3600 8000

10
Special weather statement, Apr 9, 2:08 AM EST, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
308 AM EDT THU APR 9 2015

NCZ083-084-090800-
RICHMOND NC-ANSON NC-
308 AM EDT THU APR 9 2015

...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF RICHMOND AND ANSON
COUNTIES UNTIL 400 AM EDT...

AT 306 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTH OF CHESTERFIELD...OR 9 MILES
SOUTHWEST OF WADESBORO...MOVING EAST AT 30 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM. OTHER THREATS
INCLUDE FREQUENT LIGHTNING AND LOCALLY HEAVY RAINFALL.

LOCATIONS IMPACTED INCLUDE...
ROCKINGHAM...WADESBORO...HAMLET...ANSONVILLE...HOFFMAN...POLKTON...
ELLERBE...LILESVILLE...PEACHLAND...AND BLEWETT FALLS LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT IN
PONDING OF WATER ON ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND USE
EXTRA CAUTION TO AVOID HYDROPLANING.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
TAKE SHELTER INDOORS IMMEDIATELY. DEADLY LIGHTNING STRIKES CAN OCCUR
WELL AHEAD OF AN APPROACHING STORM...PRIOR TO THE ARRIVAL OF RAIN
AND WIND.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3519 8028 3521 8026 3516 8022 3517 8020
      3515 8018 3519 8012 3514 8007 3514 8003
      3518 7985 3517 7962 3512 7957 3507 7957
      3504 7946 3499 7957 3494 7959 3491 7956
      3485 7963 3482 7962 3480 7970 3482 8032
TIME...MOT...LOC 0706Z 263DEG 25KT 3485 8014

10
Special weather statement, Apr 9, 2:38 AM EST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
338 AM EDT THU APR 9 2015

NCZ007-022>024-039-040-090830-
GUILFORD NC-RANDOLPH NC-PERSON NC-ORANGE NC-CHATHAM NC-ALAMANCE NC-
338 AM EDT THU APR 9 2015

AT 336 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS OVER THE TRIAD REGION... EXTENDING FROM
NEAR WENTWORTH TO NEAR SILER CITY...AND MOVING NORTHEAST AT 25 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE... GREENSBORO... CHAPEL HILL...
BURLINGTON... ROXBORO...HILLSBOROUGH... PITTSBORO...SILER
CITY...CARRBORO...MEBANE... ELON COLLEGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
STAY INSIDE A SAFE SHELTER. DEADLY LIGHTNING STRIKES CAN OCCUR WELL
AHEAD OF AN APPROACHING STORM...PRIOR TO THE ARRIVAL OF RAIN AND
WIND.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3624 7880 3624 7897 3564 7904 3568 8006
      3625 7996 3624 7916 3654 7914 3654 7880
TIME...MOT...LOC 0736Z 222DEG 21KT 3636 7980 3575 7937

GIH
Special weather statement, Apr 9, 3:22 AM EST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
422 AM EDT THU APR 9 2015

NCZ042-075>077-084>086-088-089-090915-
RICHMOND NC-CUMBERLAND NC-MOORE NC-SAMPSON NC-HOKE NC-SCOTLAND NC-
JOHNSTON NC-LEE NC-HARNETT NC-
422 AM EDT THU APR 9 2015

AT 421 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERAL STRONG THUNDERSTORMS OVER THE EASTERN SANDHILLS OF SOUTH
CENTRAL NORTH CAROLINA. THE STRONGEST STORM WAS LOCATED ABOUT 7
MILES SOUTH OF SANFORD. ALL STORMS WERE MOVING TOWARD THE EAST
NORTHEAST AT AROUND 30 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FAYETTEVILLE...SANFORD...LAURINBURG...SOUTHERN PINES...SMITHFIELD...
CLINTON...RAEFORD...LILLINGTON...FORT BRAGG...PINEHURST...DUNN...
HAMLET...ABERDEEN...ANGIER...BENSON...MAXTON...HOFFMAN...GODWIN...
POPE AFB AND JEROME.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
STAY INDOORS IN A SAFE SHELTER. DEADLY LIGHTNING STRIKES CAN OCCUR
WELL AHEAD OF AN APPROACHING STORM...PRIOR TO THE ARRIVAL OF RAIN
AND WIND.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3480 7968 3481 7977 3549 7930 3557 7820
      3532 7827 3527 7828 3477 7842 3485 7850
      3483 7890 3490 7894 3495 7903 3483 7919
      3484 7935 3477 7933 3466 7943 3466 7949
TIME...MOT...LOC 0821Z 256DEG 26KT 3537 7920

GIH
Special weather statement, Apr 9, 3:45 AM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
445 AM EDT THU APR 9 2015

NCZ007>010-023>026-040-041-090945-
WAKE NC-VANCE NC-WARREN NC-GRANVILLE NC-PERSON NC-ORANGE NC-
CHATHAM NC-DURHAM NC-ALAMANCE NC-FRANKLIN NC-
445 AM EDT THU APR 9 2015

AT 443 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
NUMEROUS STRONG THUNDERSTORMS MOVING OUT OF THE TRIAD AREA INTO THE
TRIANGLE AND NORTHEAST PIEDMONT. THE STRONGEST STORM WAS LOCATED
NEAR GRAHAM... WITH OTHER STRONG STORMS OVER SOUTHERN ORANGE COUNTY
JUST WEST OF CHAPEL HILL. ALL STORMS WERE MOVING TO THE EAST AT 25
MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THESE STORMS BETWEEN 445 AM AND 600 AM.

LOCATIONS IMPACTED INCLUDE...
RALEIGH...DURHAM...CARY...CHAPEL HILL...BURLINGTON...HENDERSON...
GRAHAM...OXFORD...ROXBORO...HILLSBOROUGH...CREEDMOOR...PITTSBORO...
LOUISBURG...WARRENTON...SILER CITY...WAKE FOREST...GARNER...
CARRBORO...MEBANE AND BUTNER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
TAKE SHELTER INDOORS IMMEDIATELY. DEADLY LIGHTNING STRIKES CAN OCCUR
WELL AHEAD OF AN APPROACHING STORM...PRIOR TO THE ARRIVAL OF RAIN
AND WIND.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3567 7852 3564 7953 3601 7951 3625 7937
      3624 7915 3654 7914 3654 7792
TIME...MOT...LOC 0843Z 266DEG 23KT 3599 7938

GIH

The radar

The Raleigh/Durham radar (KRAX), 63 km away, was scanning. The volume nearest the first event began at 09:15 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Harnett

When
April 9, 4:15 AM EST
Where
Harnett County, 2.82 mi NNE of Rockefeller Estates
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
35.290, -79.010

A woman was out walking her 2 dogs when lightning struck her and her dogs just outside her home. The dogs died instantly, while she passed away several days later.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Harnett2015-04-0956FemaleOutside/Open AreasDirect

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2015Every state in 2015This day in weather historyWarnings in North Carolina, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 566833.